Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

May 8, 2000Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2000, 8:55 PM CDT for Warren County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 8:55 PM CDT (01:55 UTC)
Expired
May 8, 2000, 9:45 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 98 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:55 PM CDTHail 0.88Roseville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090157
SVRMLI
ILC187-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF ROSEVILLE...OR 12 MILES SOUTH OF MONMOUTH...MOVING    
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...  
  SWAN CREEK NOW.
  ROSEVILLE NOW. 
  BERWICK BY 915 PM CDT.
  GREENBUSH BY 915 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AMj CDT
TUESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4080 9079 4064 9070 4063 9046 4080 9046

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT MON MAY 8 2000

SYNOPTIC PICTURE EARLY THIS AFTERNOON SHOWS 500H LONG WAVE RIDGE ALONG
EAST COAST WITH TROUGH OVER ROCKIES...WITH SHORT WAVE FROM CENTRAL
WYOMING INTO CENTRAL COLORADO.  AT SURFACE COLD FRONT...BASED ON
SURFACE PRESSURE...EXTENDS FROM SOUTHWEST WISCONSIN THROUGH IOWA CITY
INTO NORTH CENTRAL MISSOURI.  BASED ON DEW POINTS...FRONT IS FURTHER
WEST BY ABOUT A HUNDRED MILES.  SEVERAL OUTFLOW BOUNDARIES
ACROSS NORTHERN TWO THIRDS OF FORECAST AREA FROM THIS MORNINGS
CONVECTION. MODIFIED SOUNDINGS WITH 5000 JOULES CAPE OVER MOST OF AREA
FOR THIS AFTERNOON. PRIMARY THREAT IS HAIL AND STRAIGHT LINE WINDS...BUT
TORNADOES ALSO A THREAT DUE TO VERY HIGH CAPES AND LINGERING
BOUNDARIES.  12 DEGREE C CAP AT 700H FAVORABLE FOR SEVERE
WEATHER...AS SHOULD DELAY INCEPTION...BEFORE COLD AIR ADVECTION BEGINS
IN MID LEVELS THIS EVENING. HEADING SOUTHEAST BY LATE AFTERNOON.
AVN/NGM/ETA MODELS INITIALIZED WELL THIS MORNING ON 500H AND SURFACE
FEATURES...ALTHOUGH 18Z SOUNDING SHOWS MODELS TOO COLD ON 700H TEMPS.

PRIMARY FORECAST CONCERNS ARE IN FIRST AND SECOND PERIODS.  SEVERE
WEATHER EXPECTED THIS AFTERNOON INTO THIS EVENING...WITH FLASH FLOOD
THREAT DUE TO HIGH PRECIPITABLE WATER AROUND 1.5 INCHES AND LACK OF
SPEED IN ENVIRONMENTAL WINDS.  WILL TRANSITION TO STEADY RAIN DURING
NIGHT AND INTO TUESDAY...AS WAVE MOVES NORTHEAST ALONG FRONT...STALLING
FRONTAL MOVEMENT TONIGHT. THIS COULD LEAD TO MORE FLASH FLOODING.
SIGNIFICANT RISES ON AREA RIVERS ARE ALSO POSSIBLE ALTHOUGH LOW CURRENT
STAGES SHOULD DIMINISH THREAT OF RIVER FLOODING.

MODELS AGREE ON MOVING 500H TROUGH THROUGH IOWA TUESDAY...WITH ETA AND
AVN BRINGING IT TO CENTRAL ILLINOIS BY 06Z WED.  NGM IS SLOWER...WITH
500H TROUGH TO MISSISSIPPI RIVER BY 06Z WED. AT SURFACE AVN IS FASTER
...BRINGING SURFACE FRONT INTO CENTRAL TENNESSEE VALLEY BY 12Z
WED...WHILE ETA AND NGM HAVE IT BACK IN THE NORTHWEST SECTION OF THE
VALLEY.

TONIGHT WILL SEE COLD FRONT MOVE SLOWLY THROUGH FORECAST AREA...THEN
STALLING LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS AHEAD OF...
WITH...AND BEHIND FRONT. RIGHT REAR QUAD OF JET WILL BE OVER FORECAST
AREA LATE TONIGHT WITH VORT MAX MOVING THROUGH IN 06Z TIME FRAME.
TUESDAY WILL SEE RIGHT REAR QUAD STILL OVER AREA WITH SECOND VORT MAX
MOVING THOUGH AREA AROUND 18Z. RAIN WILL END FROM NORTHWEST TO SOUTHEAST
TUESDAY...WITH WEDNESDAY NIGHT SEEING SOME CLEARING.  NEXT LIMB OF JET
WILL MOVE OVERHEAD WEDNESDAY...PREVENTING A MOSTLY SUNNY DAY...
ALTHOUGH COULD STILL BE PARTLY SUNNY.

ON TEMPS OVER NEXT 48 HOURS...WILL GO WITH COOLER NEW FWCS AND FANS...
BRINGING ZONES DOWN MAYBE A CATEGORY MOST LOCATIONS FOR AT LEAST A FEW
PERIODS.

500H RIDGE WILL BUILD OVER AHEAD WEDNESDAY AND THURSDAY...WITH
SOUTHWEST FLOW FRIDAY AND SATURDAY.  MRF...UK...AND CANADIAN IN GENERAL
CONSENSUS...WITH EUROPEAN BEING ODD MAN OUT...WAY OUT.  THURSDAY SHOULD
SEE WARM SECTOR WITH BREEZY CONDITIONS AS NEXT WAVE APPROACHES FROM
WEST.  WARM FRONT WILL LIFT THROUGH AREA THURSDAY NIGHT WITH COLD
FRONT FOLLOWING EARLY FRIDAY.  FRONT STALLS JUST SOUTH FRIDAY NIGHT...
AND MOVES NORTH AS A WARM FRONT SATURDAY.  WITH ALL OF THIS HAPPENING...
WILL BE HARD TO RULE OUT PRECIP FOR SEVERAL PERIODS.  WILL STAY CLOSE
TO CURRENT ZONE EXTENDED FOR TEMPS...AS BELIEVE CURRENT FMR TEMPS FOR
THURSDAY...FRIDAY...AND SATURDAY A CATEGORY TOO WARM.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Local storm report, May 8, 3:50 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    RED OAK                   IL   .25 INCH HAIL
05/08/00   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 8, 5:04 PM CDT, 3 hours 51 minutes before
IAZ054-064>068-077-078-087-088-098-ILZ001-002-007-015-MOZ009-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON MAY 8 2000

...TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR MOST OF EAST CENTRAL
AND SOUTHEAST IOWA...NORTHEAST MISSOURI AND PART OF NORTHWEST AND WEST
CENTRAL ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH.  IN
EASTERN IOWA...JACKSON...CLINTON...CEDAR...MUSCATINE...SCOTT...
WASHINGTON...LOUISA...JEFFERSON...HENRY AND VAN BUREN. IN NORTHWEST AND
WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL AND ROCK
ISLAND.  IN NORTHEAST MISSOURI...SCOTLAND.

THE TORNADO WATCH REMAINS IN EFFECT FOR THE REST OF SOUTHEAST IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI UNTIL 8 PM
CDT.

DLF
Special weather statement, May 8, 6:55 PM CDT, 2 hours before
IAZ054-064>068-077-078-087>089-098-099-ILZ001-002-007-009-015>018-
024>026-034-035-MOZ009-010-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT MON MAY 8 2000

...THE REST OF TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR
PORTIONS OF NORTHWEST ILLINOIS AND EXTREME SOUTHEAST IOWA...
...NEW TORNADO WATCH NUMBER 247 IN EFFECT UNTIL MIDNIGHT FOR EXTREME
NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH. IN
SOUTHEASTERN IOWA...DES MOINES AND LEE. IN NORTHWEST AND WEST CENTRAL
ILLINOIS...WHITESIDE...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON AND
WARREN.

COUNTIES IN THE6 NEW WATCH IN EFFECT TIL 12 AM TUESDAY MORNING ARE CLARK
IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND MCDONOUGH IN FAR WEST
CENTRAL ILLINOIS

JDH
Special weather statement, May 8, 8:30 PM CDT, 25 minutes before
IAZ054-066>068-078-088-089-099-ILZ001-002-007-009-015>018-024>026-034-
035-MOZ010-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT MON MAY 8 2000

...SEVERE THUNDERSTORM WATCH NUMBER 248 NOW IN EFFECT UNTIL 1 AM CDT FOR
EXTREME EASTERN IOWA AND NORTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 247 CONTINUES IN EFFECT UNTIL MIDNIGHT FOR
EXTREME NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS...

THE FOLLOWING COUNTIES ARE IN THE NEW SEVERE THUNDERSTORM WATCH
UNTIL 1 AM CDT. IN EXTREME EAST CENTRAL AND SOUTHEASTERN IOWA...JACKSON
...CLINTON...SCOTT...MUSCATINE...LOUISA...HENRY...DES MOINES...AND LEE.
IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...
HENDERSON AND WARREN.

COUNTIES CONTINUING IN THE TORNADO WATCH IN EFFECT TIL 12 AM TUESDAY
MORNING ARE CLARK IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND
MCDONOUGH IN FAR WEST CENTRAL ILLINOIS.

THE MAIN SEVERE THREAT FROM THE THUNDERSTORMS APPEARS TO BE IN THE
FORM OF POTENTIALLY LARGE HAIL UP TO 1 INCH....BUT GUSTY AND DAMAGING
THUNDERSTORM WINDS UP TO 60 MPH ARE ALSO POSSIBLE. THESE STORMS WILL
ALSO PRODUCE TORRENTIAL DOWNPOURS WITH SOME URBAN AND SMALL STREAM
FLOODING POSSIBLE.

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:50 PM CDTSevere Thunderstorm WarningDVNHancock55 min
May 8, 9:15 PM CDTTornado WarningDVNHenry30 min
May 8, 9:23 PM CDTSevere Thunderstorm WarningDVNMcDonough37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.